Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 18, 2022, 3:30 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2022, 3:30 PM MDT (21:30 UTC)
- Expired
- Jun 18, 2022, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 160 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WGUS54 KEPZ 182130
FFWEPZ
NMC017-051-190030-
/O.NEW.KEPZ.FF.W.0008.220618T2130Z-220619T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
330 PM MDT Sat Jun 18 2022
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
Northwestern Sierra County in south central New Mexico...
Northern Grant County in southwestern New Mexico...
* Until 630 PM MDT.
* At 330 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Black Fire scar drainage. The debris flow can
consist of rock, mud, vegetation and other loose materials.
This warning replaces the two warnings currently out.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, roads, as
well as other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Poverty Creek, Hermosa and Chloride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rock slides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3320 10784 3320 10800 3348 10800 3348 10766
3300 10760 3301 10784
FLASH FLOOD...RADAR INDICATED
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:15 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 18, 2:15 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 215 PM MDT Sat Jun 18 2022 .SYNOPSIS... Daily rain chances will continue through at least Tuesday with the highest potential for heavy rainfall Monday night and Tuesday. Drier air will arrive on Wednesday bringing fewer storms to the area. Highs will drop below normal before return to near or just above normal mid to late next week. && .DISCUSSION... .SHORT TERM...Tonight and Tomorrow... A steady and persistent north flow aloft continues today as the region sit between an upper high over the Southern Plains and trough along the Pacific coast. A persistent tap of Gulf moisture currently positioned along the AZ/NM state line will be the focus for the majority of thunderstorm activity again today. Visible satellite imagery shows hints of an MCV moving northward across southwest New Mexico near the Arizona state line. This may act as a lifting mechanism for scattered thunderstorm development this evening, primarily across portions of Grant and Hidalgo Counties. Mesoanalysis shows higher moisture limited west of the Rio Grande today, with precipitable water in excess of 1.0" and surface dewpoints in the lower 50's. Plenty of available moisture will increase the risk of localized flooding this evening, especially for locations with poor drainage and mountain burn scars. Widespread rain showers will likely stick around through the nighttime hours today west of Deming. Mostly cloudy skies are expected west of the Rio Grande with more partly cloudy and dry conditions east. This will result in rather mild temperatures overnight with lows in the upper 60's. Models suggest gusty outflow winds will shift winds to the west this evening with gusts up to 30 mph, subsiding and becoming lighter after midnight. Further progression of the Pacific trough over the northern Rockies will shift the moisture plume eastward directly over the Rio Grande on Sunday. This will help expand precipitation chances area wide Sunday evening, with scattered showers and thunderstorms producing a few areas of localized flooding. Temperatures will also be a bit cooler, with lowland highs in the lower 90's. && .LONG TERM... A ridge to the east with a trough to the west has created a decent monsoonal plume, and that will remain the story for much of the long term. Starting off Sunday evening, the monsoonal plume will still be focused more to the western half of the CWA but will begin to make its eastward shift to cover more of the area. That plume of moisture will essentially remain in place, covering much of the CWA through at least Tuesday. Dew points will gradually increase through this period as will PWAT values, starting in the L to M50s late Sunday increasing to 60+ with PWAT values over 1.25" by Tuesday morning. Models are hinting at several rounds of precip with the highest potential for heavy rain Monday night into Wednesday morning. Other than some low level convergence, there is no discernible trigger, so we could instead wind up with more clouds and steady rains than a heavy rain threat. Nevertheless, this period of the forecast will be monitored closely for whether any flood watches are needed. With the increase in clouds, highs will dip to below normal. By Wednesday and especially Thursday, drier air will work into the CWA from the southeast, pushing rain/storm chances back into western zones and into AZ. Highs will warm back to near normal. This drier pattern will finish out the period, with isolated mountain/few lowland storms. GFS/ECMWF long term and CPC outlooks indicate this lull won't last too long. && .AVIATION...18Z TAF CYCLE Light south flow aloft sustaining a plume of moisture across western NM today, with scattered showers and thunderstorms developing mostly west of the Rio Grande this evening. VCTS and TEMPO TSRA included for TCS/DMN but left out of eastern airfields due to lower confidence. Skies generally SCT-BKN120, mostly overcast along AZ/NM state line after 00Z. Winds beginning 120-160 at 08-12KT, shifting to 260-300 at 12-20KT with gusts up to 25 knots after 00Z tonight due to thunderstorm outflow. && .FIRE WEATHER... Wetting rains and some much-needed relief from fire weather conditions are expected this weekend as a Pacific low scoops deep Gulf moisture into the region. Rain chances will be limited primarily west of the Rio Grande tonight, spreading further east into south-central NM and far west TX Sunday and Monday. Near normal temperatures and mostly cloudy skies will promote better RH, with midday values 25-35% and excellent overnight recoveries (60-75%). 20- ft winds from the SW will keep smoke ventilation Very Good into Sunday. Thunderstorm outflows may disrupt this prevailing flow, however. The primary hazard with storms this weekend will be flooding given the anonymously high moisture profiles. High rain rates and the potential for training storms will pose a risk of flash flooding, especially for locations with poor drainage. Runoff is likely over burn scars with any precipitation amounts greater than 0.50". Rain chances will continue through area wide through Wednesday, becoming more limited to western New Mexico late next week. Widespread 7-day QPF of 1.00-1.50" of rainfall may be enough to put an end to this very active fire weather season. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 96 73 93 / 20 50 60 50 Sierra Blanca 69 91 69 89 / 0 40 40 40 Las Cruces 69 94 68 90 / 30 50 60 40 Alamogordo 69 93 67 90 / 10 50 60 50 Cloudcroft 51 70 50 67 / 20 60 60 70 Truth or Consequences 70 89 68 86 / 50 50 50 50 Silver City 63 82 63 81 / 70 70 50 50 Deming 67 91 65 89 / 60 50 60 40 Lordsburg 65 89 65 89 / 70 50 30 30 West El Paso Metro 74 95 74 92 / 20 60 60 40 Dell City 68 96 67 94 / 0 40 50 40 Fort Hancock 69 98 70 95 / 0 40 50 40 Loma Linda 68 89 67 86 / 10 50 60 50 Fabens 72 97 72 95 / 10 50 60 40 Santa Teresa 69 94 69 91 / 30 60 70 50 White Sands HQ 74 93 75 89 / 30 60 70 50 Jornada Range 69 90 68 87 / 30 60 70 50 Hatch 70 90 68 88 / 40 50 60 50 Columbus 70 92 70 89 / 60 60 60 40 Orogrande 71 94 70 91 / 10 50 60 50 Mayhill 55 81 54 78 / 10 60 60 70 Mescalero 54 79 53 77 / 20 60 70 80 Timberon 54 79 53 76 / 10 60 60 70 Winston 59 81 58 80 / 60 60 50 60 Hillsboro 66 87 65 85 / 60 50 50 50 Spaceport 67 89 65 86 / 30 50 60 50 Lake Roberts 56 83 56 82 / 60 70 40 50 Hurley 62 87 61 86 / 70 60 40 50 Cliff 52 92 50 91 / 60 60 20 30 Mule Creek 59 84 60 85 / 60 60 10 20 Faywood 64 86 64 84 / 70 60 50 50 Animas 64 90 64 90 / 70 50 40 40 Hachita 65 89 65 88 / 70 50 50 40 Antelope Wells 64 89 65 87 / 70 60 60 60 Cloverdale 61 85 62 85 / 70 60 50 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 30-Dennhardt/34-Brown
Hazardous weather outlook, Jun 18, 11:09 AM MDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1109 AM MDT Sat Jun 18 2022 NMZ409>417-TXZ418>424-191715- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1109 AM MDT Sat Jun 18 2022 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms are expected this afternoon with the highest chances over area mountains. Gusty outflow winds and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain chances will continue area wide Sunday and Monday with deep moisture overhead. High rain rates will increase the risk of flash flooding, especially for areas with poor drainage and forest burn scars. Widespread rain showers are likely Monday night into Tuesday morning. Arroyos and low water crossings may become impassable. Gusty outflow winds and small hail will also be possible around stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, flooding, or damage to the National Weather Service by calling 1.800.874.6755. You can also submit storm reports and photos via social media. NMZ401>408-191715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills- 1109 AM MDT Sat Jun 18 2022 This Hazardous Weather Outlook is for portions of southwest New Mexico. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon across southwest New Mexico. High rain rates will increase the risk of flash flooding, especially for areas with poor drainage and forest burn scars. Arroyos and low water crossings may become impassable. Gusty outflow winds and small hail will also be possible around stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain chances will continue area wide Sunday and Monday with deep moisture overhead. High rain rates will increase the risk of flash flooding, especially for areas with poor drainage and forest burn scars. Widespread rain showers are likely Monday night into Tuesday morning. Arroyos and low water crossings may become impassable. Gusty outflow winds and small hail will also be possible around stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, flooding, or damage to the National Weather Service by calling 1.800.874.6755. You can also submit storm reports and photos via social media. Dennhardt
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:03 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Jun 18, 1:26 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Jun 18, 1:33 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jun 18, 5:10 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.